Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 53, NWS Midland/Odessa, TX

July 28, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2009, 10:19 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2009, 10:19 PM MDT (04:19 UTC)
Expired
Jul 29, 2009, 1:15 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 185 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 290419
FFWMAF
NMC015-290715-
/O.NEW.KMAF.FF.W.0053.090729T0419Z-090729T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1019 PM MDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 115 AM MDT

* AT 1017 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS RECEIVED  
  REPORTS OF FLASH FLOODING IN CARLSBAD DUE TO VERY HEAVY RAINFALL   
  AMOUNTS WITHIN A SHORT PERIOD OF TIME.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OTIS...
  LOVING...CARLSBAD NORTH...CARLSBAD AND AVALON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3251 10436 3251 10372 3202 10372 3202 10435

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:10 PM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 28, 6:10 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT TUE JUL 28 2009

.DISCUSSION...

&&

.AVIATION...
CURRENT STORMS CONFINED TO FAR WEST... ONLY TAF SITE THAT COULD BE
AFFECTED BY THOSE IS CNM SO HAVE INCLUDED TEMPO TSRA.  HOWEVER OVERNIGHT
COULD HAVE A MCS MOVE INTO NORTHERN PART OF AREA WHICH COULD RESULT
IN MVFR VSBYS AND CEILINGS.

&&

.PREV DISCUSSION... /ISSUED 244 PM CDT TUE JUL 28 2009/

DISCUSSION...
MUCH TO LOOK AT THIS FORECAST AS AN ANOMALOUS UPPER PATTERN FOR
SUMMERTIME PREVAILED ACROSS THE CONUS.  A DEEP...AND BROADENING...
UPPER TROUGH MAINLY EAST OF THE ROCKIES WAS RESULTING IN
NORTHWESTERLY FLOW ALOFT OVER SOUTHEAST NEW MEXICO AND WEST TEXAS.
THIS WILL GIVE THE REGION A BETTER CHANCE OF RAIN THAN NORMAL AS NOT
ONLY MID LEVEL SUPPORT WILL BE AVAILABLE WITH PASSING SHORTWAVE
TROUGHS...BUT ALSO A LOW LEVEL FOCUS IN THE FORM OF A COLD FRONT
WILL MOVE INTO THE AREA...WHICH IS NOT SEEN MUCH THIS TIME OF YEAR.
CONVECTION WAS ALREADY DEVELOPING OVER THE HIGHER TERRAIN OF NEW
MEXICO AND COLORADO AHEAD OF THE NEXT SHORTWAVE TROUGH...WHILE A
COLD FRONT WAS SITUATED OVER EASTERN COLORADO...AND THE OKLAHOMA AND
TEXAS PANHANDLES.  ADDITIONAL CONVECTION WAS DEVELOPING OVER THE
DAVIS MOUNTAINS AT THE SOUTHERN EXTENT OF A SURFACE TROUGH.  AN OLD
FRONTAL BOUNDARY ALSO LIE ACROSS PORTIONS OF THE STOCKTON PLATEAU AND
SOUTHERN PERMIAN BASIN.

EXPECT THUNDERSTORMS OVER THE HIGHER TERRAIN OF WEST TEXAS...AND
ALONG SAID BOUNDARIES...TO PERSIST INTO THE EVENING IF NOT LATER.
NOT EXPECTING MUCH SEVERE WITH THESE STORMS...BUT LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE SINCE PWATS WERE AROUND 1.5 INCHES.  THINK
MORE WIDESPREAD THUNDERSTORM COVERAGE WILL BE POSSIBLE THIS EVENING
AND OVERNIGHT AS CONVECTION OVER NEW MEXICO MERGES INTO AN MCS AND
HEADS SOUTHEASTWARD...IF NOT SOUTH/SOUTHEASTWARD ALONG AN
INSTABILITY AXIS OVER EASTERN NEW MEXICO.  AN 850 HPA JET WILL
INCREASE THIS EVENING IN RESPONSE TO HEIGHT FALLS AHEAD OF THE
DEEPENING UPPER TROUGH OVER THE CENTRAL/SOUTHERN PLAINS AND HELP
SUSTAIN ANY COMPLEX OF STORMS.  A FORWARD PROPAGATING LINEAR MCS IS
NOT OUT OF THE QUESTION...AND BELIEVE WE COULD SEE SOME SEVERE
STORMS TONIGHT IF SUCH A COMPLEX DEVELOPS.  DAMAGING WINDS WILL BE
THE MAIN THREAT...ALONG WITH HAIL...HEAVY RAINFALL AND FREQUENT
LIGHTNING.  REMNANTS OF A CONVECTIVE COMPLEX COULD LINGER OVER THE
CWA WEDNESDAY...AND ALTHOUGH THE FRONTAL BOUNDARY IS NOT EXPECTED TO
MOVE INTO THE AREA TONIGHT OR WEDNESDAY...RESIDUAL CONVECTION AND
CLOUD COVER COULD KEEP TEMPERATURES DOWN A LITTLE WEDNESDAY.

THE SAID FRONTAL BOUNDARY WILL MOVE CLOSER TO THE AREA...WITH
ANOTHER COMPLEX POSSIBLE WEDNESDAY NIGHT.  HAVE KEPT THE BEST POPS
OVER THE NORTHEAST THIRD OF THE CWA DURING THIS TIMEFRAME.  HEAVY
RAINFALL APPEARS TO BE THE PRIMARY THREAT.  THE COLD FRONT IS
EXPECTED TO MAKE IT SOUTH INTO THE CWA THURSDAY...SO HAVE INCREASED
POPS OVER MUCH OF THE AREA AS ANOTHER SHORTWAVE TROUGH DROPS OVER
THE AREA.  SOME STORMS COULD BE SEVERE...NOT TO MENTION THE
POSSIBILITY OF HEAVY RAINFALL.  HAVE COOLED TEMPERATURES...
PARTICULARLY OVER THE NORTHEAST HALF OF THE CWA...AND DID THE SAME
FOR THURSDAY NIGHT AND FRIDAY.  ALSO KEPT AT LEAST A SLIGHT CHANCE
OF POPS IN MOST LOCATIONS THROUGH FRIDAY.  MODELS SOLUTIONS REMAIN
DIVERGENT AFTER FRIDAY...BUT HAVE GENERALLY GONE WITH SLIGHTLY ABOVE
MOS POPS AND SLIGHTLY BELOW MOS TEMPS THROUGH THE REST OF THE
FORECAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 28, 3:19 PM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT TUE JUL 28 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
419 PM CDT TUE JUL 28 2009 /319 PM MDT TUE JUL 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING OVER THE BIG
BEND... DAVIS MOUNTAINS...AND MARFA PLATEAU AREAS OF WEST TEXAS.
WIND GUSTS TO 55 MPH...SMALL HAIL...AND BRIEF HEAVY RAINFALL WILL
ACCOMPANY THE STRONGEST OF THESE STORMS.

LATER TONIGHT...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL
MOVE SOUTH ACROSS EASTERN NEW MEXICO AND THE TEXAS PANHANDLE. THIS
COMPLEX OF STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 60 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR MAY RESULT IN LOCALIZED
FLASH FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM ACTIVITY WILL CONTINUE OVER MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THROUGH FRIDAY. THUNDERSTORM CHANCES WILL
BE GREATEST OVER THE MOUNTAINS DURING THE AFTERNOON AND EARLY
EVENING HOURS...WITH THE FOCUS SHIFTING TO THE PERMIAN BASIN AND
THE PLAINS OF SOUTHEASTERN NEW MEXICO DURING THE LATE NIGHT AND
EARLY MORNING HOURS. GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 28, 6:34 PM MDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 PM CDT TUE JUL 28 2009

TXZ074-080-290100-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
734 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 20 MILES NORTHEAST OF VALENTINE
IN OPEN COUNTRY OF CENTRAL JEFF DAVIS COUNTY AT 734 PM CDT...MOVING
SOUTHEAST AT 10 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

STRONG WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 28, 6:53 PM MDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
753 PM CDT TUE JUL 28 2009

NMZ027-028-290130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
653 PM MDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF QUEEN
AT 654 PM MDT...MOVING EAST AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Jul 28, 6:55 PM MDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT TUE JUL 28 2009

TXZ057-058-258-290130-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
655 PM MDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF PINE
SPRINGS NEAR DOG CANYON AT 655 PM MDT/755 PM CDT/...MOVING SOUTHEAST
AT 10 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHWESTERN CULBERSON COUNTY...INCLUDING THE CITY OF PINE
SPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

STRONG WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Jul 28, 7:33 PM MDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
833 PM CDT TUE JUL 28 2009

TXZ074-080-290200-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
833 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF VALENTINE ALONG
HIGHWAY 166 OVER WEST CENTRAL JEFF DAVIS COUNTY AT 833 PM
CDT...MOVING SOUTH AT 5 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 28, 7:55 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 PM CDT TUE JUL 28 2009

TXZ057-258-290245-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
855 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHWESTERN CULBERSON
COUNTY AT 850 PM CDT/750 PM MDT. THE STORM WAS LOCATED JUST SOUTH OF
U.S. HIGHWAY 62/180 AND WAS APPROACHING STATE HIGHWAY 54. HEAVY
RAIN...GUSTY WINDS...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE AS THIS STORM MOVES SOUTHEAST AT 5 MPH. MINOR
FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS IS ALSO
POSSIBLE.

DANIELS
Special weather statement, Jul 28, 9:12 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1012 PM CDT TUE JUL 28 2009

TXZ057-258-290345-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
912 PM MDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF GUADALUPE PASS AT
911 PM MDT/1011 PM CDT/...MOVING SOUTHEAST AT 10 MPH.

GUSTY WINDS...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:27 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 28, 7:58 PM MDTSevere Thunderstorm WarningMAFEddy62 min
Jul 28, 8:38 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 28, 9:50 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 29, 5:32 PM MDTSevere Thunderstorm WarningMAFEddy43 min

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.